Tennessee, 2019

Damaging Winds in Tennessee, May 2, 2019

May 2, 2019 · NWS OHX · 3 events in 3 counties and zones

Scattered showers and thunderstorms developed across mainly the eastern half of Middle Tennessee during the afternoon hours of May 2. A few reports of wind damage were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered showers and thunderstorms developed across mainly the eastern half of Middle Tennessee during the afternoon hours of May 2. A few reports of wind damage were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at May 2, 1:23 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, May 2, 1:23 PM CST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
223 PM CDT Thu May 2 2019

.DISCUSSION...

Showers and thunderstorms have developed this afternoon, basically
east of I-65. Some have had some pea-sized hail in the them, but
nothing to get too worked up over. What may need to be watched
closely is the training of these storms dropping quite a bit of rain
over one or two spots. This could lead to some localized flooding.

As the afternoon progresses, it is expected that additional storms
will develop west of I-65. A CAPE maxima of 2000-3000 J/Kg in
this area is the energy storms will have to feed upon. I'm still
watching an outflow boundary north and west of the metro area that
could spark storms, as well as a couple upper level impulses that
may instigate further convection. A lack of deep layer shear will
mitigate a larger severe weather threat, but there will still be
concerns of brief damaging wind gusts and hail, and localized
flooding can't be ruled out with any training storms.

Usually we can say that as the sun sets and we lose the heating of
the day, storms will become less numerous. On the whole, I think
that will be the case, however after midnight, models are fairly
consistent in developing a surface low over NE Arkansas and pushing
it across West and Middle TN before daybreak. In fact, IR
satellite data over the last couple of hours may be hinting at the
development of an MCV over central Arkansas. Either way, the
better shot of precipitation from this will be along and north of
I-40 early Friday morning and while I'm not overly concerned about
severe with this, due to meager shear and the overnight aspect, a
strong wind gusts or two can't be ruled before sunrise.

We'll keep a chance PoP in during the day on Friday, but as we get
into the overnight hours Friday into Saturday morning and especially
Saturday, widespread showers and thunderstorms will take over. This
will be due to the main upper level trough pushing a weak surface
low and cold front through the region. Forecast sounding aren't all
that impressive regarding severe storms, so at this point, we'll
just highlight general thunderstorms. One thing to point out, the
12Z NAM does show the potential for some stronger storms south of
I-40 Saturday evening, but it is the outlier. Precipitation,
depending what model you go with, should be east of Middle TN by
midnight Saturday night, but it could be daybreak Sunday morning
before showers pull off the Cumberland Plateau.

Sunday, Monday and most of Tuesday look relatively quiet.
Temperatures will warm back into the mid to upper 80s and this could
be setting the stage for a wet second half of next week, so if
you've got lawn mowing to do, the first half of the week might be
best.

&&

.AVIATION...
18Z TAF DISCUSSION.

VCTS or TS will remain possible through the afternoon and early
evening with light southerly winds at all terminals. Expect to see
a break in rain activity around 00z to 01z, with the potential
for more RA or TS by 08z to 12z at the TAF sites. VIS and CIGs may
briefly become MVFR/IFR under TS.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      64  82  63  75  57 /  50  40  80  80  50
Clarksville    63  79  61  72  54 /  60  30  80  80  40
Crossville     61  77  60  74  56 /  50  50  60  70  60
Columbia       64  82  63  76  57 /  40  50  70  80  50
Lawrenceburg   65  82  64  77  58 /  40  50  70  80  50
Waverly        63  81  61  73  55 /  50  30  80  80  40

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......Unger
AVIATION........Schaper
Hazardous weather outlook, May 2, 4:04 AM CST, 10 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
504 AM CDT Thu May 2 2019

TNZ005>011-023>034-056>066-075-077>080-093>095-031015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
504 AM CDT Thu May 2 2019

This Hazardous Weather Outlook is for portions of middle
Tennessee.

.DAY ONE...Today and Tonight

There is a slight risk for severe thunderstorms across northwest
Middle Tennessee, and a marginal risk across the rest of Middle
Tennessee, this afternoon into tonight. A few storms with large
hail and damaging winds will be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered to numerous showers and thunderstorms are expected
Friday and Saturday. A few storms each day could be strong, with
small hail and high winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today.

Shamburger

In the hours before

Special weather statement, May 2, 1:05 PM CST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Nashville TN
205 PM CDT Thu May 2 2019

TNZ009-010-031-033-021945-
Overton TN-Clay TN-Jackson TN-Macon TN-
205 PM CDT Thu May 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OVERTON...JACKSON...
CLAY AND SOUTHEASTERN MACON COUNTIES UNTIL 245 PM CDT...

At 205 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Red Boiling Springs to 8 miles southwest
of Gainesboro. Movement was east at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Livingston, Celina, Gainesboro, Red Boiling Springs, Moss,
Whitleyville, Dale Hollow Lake and Standing Stone State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3632 8526 3630 8546 3630 8550 3629 8550
      3626 8577 3655 8588 3662 8572 3661 8550
      3662 8532
TIME...MOT...LOC 1905Z 250DEG 27KT 3650 8585 3629 8577

13
Special weather statement, May 2, 2:08 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Nashville TN
308 PM CDT Thu May 2 2019

TNZ066-022045-
Cumberland TN-
308 PM CDT Thu May 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CUMBERLAND COUNTY UNTIL
345 PM CDT...

At 308 PM CDT, Doppler radar was tracking a strong thunderstorm near
Crossville, moving northeast at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Crossville, Fairfield Glade, Crab Orchard, Lake Tansi, Cumberland
Mountain State Park and Slate Springs.

This includes Interstate 40 between mile markers 314 and 337.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3576 8507 3577 8511 3591 8522 3613 8502
      3591 8472
TIME...MOT...LOC 2008Z 233DEG 20KT 3587 8509

13
Special weather statement, May 2, 2:18 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Nashville TN
318 PM CDT Thu May 2 2019

TNZ031>033-064-065-022100-
Putnam TN-Overton TN-De Kalb TN-Jackson TN-White TN-
318 PM CDT Thu May 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OVERTON...NORTHEASTERN DE
KALB...SOUTHEASTERN JACKSON...NORTHWESTERN WHITE AND PUTNAM COUNTIES
UNTIL 400 PM CDT...

At 318 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Livingston to 8 miles south of Baxter.
Movement was northeast at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Cookeville, Smithville, Livingston, Algood, Baxter, Hamptons
Crossroads, Bakers Crossroads, Burgess Falls State Park, Rickman,
Cummins Falls State Park and Standing Stone State Park.

This includes Interstate 40 between mile markers 274 and 298.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3651 8521 3650 8520 3602 8535 3593 8583
      3642 8552 3641 8550 3645 8548 3651 8522
TIME...MOT...LOC 2018Z 246DEG 11KT 3642 8541 3604 8565

13
Special weather statement, May 2, 2:26 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Nashville TN
326 PM CDT Thu May 2 2019

TNZ027-028-059-062-022115-
Rutherford TN-Williamson TN-Davidson TN-Wilson TN-
326 PM CDT Thu May 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DAVIDSON...
NORTHWESTERN RUTHERFORD...NORTHEASTERN WILLIAMSON AND WEST CENTRAL
WILSON COUNTIES UNTIL 415 PM CDT...

At 326 PM CDT, Doppler radar was tracking a strong thunderstorm near
Franklin, moving north at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Franklin, Nashville, Smyrna, Brentwood, La Vergne, Mount Juliet,
Nolensville, Forest Hills, Oak Hill, Rural Hill, Antioch, Belinda
City, Berry Hill, Triune, Percy Priest Lake and Gladeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3578 8660 3583 8686 3621 8679 3616 8635
TIME...MOT...LOC 2026Z 196DEG 25KT 3588 8674

13
Special weather statement, May 2, 2:31 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Nashville TN
331 PM CDT Thu May 2 2019

TNZ077-022100-
Coffee TN-
331 PM CDT Thu May 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR COFFEE COUNTY UNTIL 400 PM CDT...

At 331 PM CDT, Doppler radar was tracking a strong thunderstorm near
Manchester, moving north at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Manchester, Tullahoma, Summitville and Arnold AFB.

This includes Interstate 24 between mile markers 101 and 119.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3536 8615 3536 8616 3535 8616 3536 8617
      3537 8624 3566 8622 3552 8590 3534 8603
TIME...MOT...LOC 2031Z 196DEG 25KT 3543 8614

13
Special weather statement, May 2, 2:33 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Nashville TN
333 PM CDT Thu May 2 2019

TNZ063>065-078-022115-
Cannon TN-De Kalb TN-Warren TN-White TN-
333 PM CDT Thu May 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DE KALB...
NORTHWESTERN WARREN...WEST CENTRAL WHITE AND SOUTHEASTERN CANNON
COUNTIES UNTIL 415 PM CDT...

At 333 PM CDT, Doppler radar was tracking a strong thunderstorm near
McMinnville, moving north at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
McMinnville, Smithville, Morrison and Centertown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3564 8597 3565 8598 3565 8599 3566 8599
      3565 8600 3565 8601 3597 8591 3593 8559
      3560 8580
TIME...MOT...LOC 2033Z 197DEG 23KT 3571 8588

13

The radar

The Northeast Alabama radar (KHTX), 66 km away, was scanning. The volume nearest the first event began at 20:39 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Coffee

When
May 2, 2:40 PM CST
Where
Coffee County, 3 mi NNW of Manchester
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
35.520, -86.100

A large tree was uprooted and a power pole was snapped.

Thunderstorm Wind, Warren

When
May 2, 3:07 PM CST
Where
Warren County, Centertown
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
35.720, -85.920

A tree was blown down near Centertown.

Thunderstorm Wind, Sumner

When
May 2, 3:18 PM CST
Where
Sumner County, 3 mi SW of Gallatin
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
36.369, -86.488

Shingles were blown off the roof of a home and heavy outdoor furniture was displaced.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2019Every state in 2019This day in weather historyWarnings in Tennessee, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 818836, 818834, 818835.